Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 8, NWS Grand Rapids, MI

May 15, 2009

NWS Grand Rapids, MI issued this gale warning at May 15, 2009, 11:46 PM EDT. It took effect at May 16, 2009, 2:00 AM EDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 11:46 PM EDT (03:46 UTC)
In effect from
May 16, 2009, 2:00 AM EDT
Expired
May 16, 2009, 11:00 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WHUS73 KGRR 160346
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 PM EDT FRI MAY 15 2009

...BECOMING WINDY OVERNIGHT...

.AFTER THE FRONT MOVES THROUGH EARLY SATURDAY MORNING... NORTHWEST
GALES ARE EXPECTED SATURDAY INTO SATURDAY EVENING BEHIND IT.

LMZ844>849-161200-
/O.UPG.KGRR.SC.Y.0025.090516T0600Z-090517T0300Z/
/O.NEW.KGRR.GL.W.0008.090516T0600Z-090517T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1146 PM EDT FRI MAY 15 2009

...GALE WARNING IN EFFECT UNTIL 11 PM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EDT SATURDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST GALES TO 35 KNOTS AND WAVE HEIGHTS OF 3 TO 6 FEET WILL
POSE A SIGNIFICANT HAZARD TO MARINERS SATURDAY. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LAURENS WDM
4 follow-up statements
976 
WHUS73 KGRR 160752
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 AM EDT SAT MAY 16 2009

...BECOMING WINDY TODAY...

.SOUTHWEST WINDS OF 10 TO 20 MPH WILL INCREASE TO 35 KNOT GALES
LATER THIS MORNING AND AFTERNOON. 


LMZ844>849-161600-
/O.CON.KGRR.GL.W.0008.000000T0000Z-090517T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
352 AM EDT SAT MAY 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

NORTHWEST GALES TO 35 KNOTS AND WAVE HEIGHTS OF 3 TO 6 FEET WILL
POSE A SIGNIFICANT HAZARD TO MARINERS TODAY.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LAURENS MJS
554 
WHUS73 KGRR 161501
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EDT SAT MAY 16 2009

...WINDS UP TO GALE FORCE TODAY...

.NORTHWEST WINDS WILL OCCASIONALLY REACH GALE FORCE TODAY DUE TO A
STRONG LOW PRESSURE SYSTEM JUST NORTHEAST OF LAKE SUPERIOR. WINDS
WILL DIMINISH TONIGHT AS THE LOW PULLS AWAY. 

LMZ844>849-162300-
/O.CON.KGRR.GL.W.0008.000000T0000Z-090517T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1101 AM EDT SAT MAY 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

NORTHWEST GALES TO 35 KNOTS AND WAVE HEIGHTS OF 3 TO 6 FEET WILL
POSE A SIGNIFICANT HAZARD TO MARINERS TODAY. WINDS AND WAVES WILL
SUBSIDE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

MEADE
257 
WHUS73 KGRR 161941
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT SAT MAY 16 2009

...WINDS DIMINISHING TONIGHT...

.A STRONG LOW PRESSURE SYSTEM NEAR HUDSON BAY WILL PRODUCE STRONG
NORTHWEST WINDS EARLY THIS EVENING. WINDS WILL DIMINISH TONIGHT
AS THE LOW PULLS AWAY.

LMZ844>848-170300-
/O.CAN.KGRR.GL.W.0008.000000T0000Z-090517T0300Z/
/O.NEW.KGRR.SC.Y.0026.090516T1941Z-090517T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-
341 PM EDT SAT MAY 16 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS OF 15 TO 25 KNOTS AND WAVES TO 3 TO 5 FEET WILL
SUBSIDE LATER TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ849-170300-
/O.CON.KGRR.GL.W.0008.000000T0000Z-090517T0300Z/
PENTWATER TO MANISTEE MI-
341 PM EDT SAT MAY 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

NORTHWEST GALES OF UP TO 35 KNOTS AND WAVES TO 3 TO 6 FEET WILL
SUBSIDE LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MEADE
360 
WHUS73 KGRR 170305
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT SAT MAY 16 2009


LMZ849-170415-
/O.EXP.KGRR.GL.W.0008.000000T0000Z-090517T0300Z/
PENTWATER TO MANISTEE MI-
1105 PM EDT SAT MAY 16 2009

...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. 

WINDS AND WAVE HEIGHTS HAVE SUBSIDED. THEREFORE THE GALE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

LMZ844>848-170415-
/O.EXP.KGRR.SC.Y.0026.000000T0000Z-090517T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-
1105 PM EDT SAT MAY 16 2009

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

WINDS AND WAVE HEIGHTS HAVE SUBSIDED. THEREFORE THE SMALL CRAFT 
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

LAURENS WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at May 15, 11:40 PM EDT, 6 minutes earlier.

Area forecast discussion, May 15, 11:40 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 PM EDT FRI MAY 15 2009

LATEST UPDATE...SYNOPSIS SHORT TERM MARINE HYDRO...

.SYNOPSIS...(1140 PM EDT FRI MAY 15 2009)
RAIN AND LOCALIZED FLOODING IS POSSIBLE TONIGHT SOUTH OF THE
INTERSTATE 96 CORRIDOR. THE FRONT WILL MOVE EAST OF THE REGION ON
SATURDAY...WITH COOLER AND DRIER AIR FLOWING IN BEHIND THE FRONT. IT
WILL BE RATHER WINDY AS WELL.  HIGH PRESSURE WILL PROVIDE COOL AND
DRY WEATHER SUNDAY THROUGH TUESDAY. FROST WILL BE POSSIBLE AT NIGHT.

&&

.SHORT TERM...(1140 PM EDT FRI MAY 15 2009)
(TONIGHT THROUGH SUNDAY NIGHT)

WE WILL ISSUE A QUICK FCST UPDATE TO CANCEL THE FLOOD WATCH FOR
PORTIONS OF OUR HSAA. THE FLOOD WATCH CONTINUES IN EFFECT ACROSS OUR
SOUTHERN TWO ROWS OF COUNTIES AND IONIA AND CLINTON COUNTIES. RGNL
RADAR TRENDS INDICATE SOME SIGNIFICANT RAINFALL WILL MOVE INTO OUR
SOUTHERN HSA DURING THE NEXT SEVERAL HOURS. HOWEVER THIS ACTIVITY
SHOULD NOT IMPACT OUR NORTH AND CENTRAL HSA.

&&

.LONG TERM...(248 PM EDT FRI MAY 15 2009)
(MONDAY THROUGH THURSDAY)
FORECAST CONCERN DEAL WITH CONVECTIVE POTENTIAL TUESDAY AND AGAIN ON
THURSDAY AND FRIDAY.

BOTH THE ECMWF AND GFS SHOW THE UPPER RIDGE OVER THE WRN US TRYING
TO MOVE EAST EARLY NEXT WEEK BUT BEING FLATTENED BY THE POLAR VORTEX
OVER HUDSON BAY. HIGH PRESSURE WILL DRIFT EAST OF THE CWA MONDAY.
THAT WILL MAKE WAY FOR A COLD FRONT TO SLIP SOUTH FROM CANADA
TUESDAY AFTERNOON. GIVEN THE BRIEF PERIOD OF SOUTH FLOW AHEAD OF
IT...THERE SHOULDN/T BE MUCH MOISTURE ASSOCIATED WITH THE FRONT AND
INSTABILITY DOESN/T LOOK HIGH AT THIS POINT EITHER. THUS WE ONLY
WENT WITH SLGT CHC POPS. A BETTER CHANCE OF RAIN MAY COME ON
THURSDAY AND FRIDAY WHEN A WARM FRONT MOVES NORTH INTO THE CWA. THE
GFS IS MUCH FASTER THAN THE ECMWF WITH THE TRAILING COLD FRONT AND
THEREFORE IS MORE WET. GIVEN THE PATTERN THAT WE/VE BEEN IN
LATELY...I LIKE THE SLOWER ECMWF SOLUTION. GIVEN THE MODEL
DISCREPANCY...WE WON/T HIT POPS HARD YET.

&&

.AVIATION (730 PM EDT FRI MAY 15 2009)
IT IS LOOKING MORE AND MORE LIKE THE THRUST OF THIS SYSTEM WILL BE
MORE TO THE SOUTH OF THE GRR CWA THAN OVER THE GRR CWA TONIGHT. THE
LATEST RUC TAKES THE SURFACE LOW SOUTH OF CHI AT MIDNIGHT...WHICH IS
NEARLY 100 MILES SOUTHWEST OF THE NAM/GFS/SREF LOW POSITION. ALSO
GIVEN THE CURRENT CONVECTION IS BUILDING SOUTH AND EAST... IT SEEMS
MOST OF CONVECTION WILL STAY SOUTH OF THE TAF SITES TONIGHT. EVEN
SO...FOR THE SAKE OF CONTINUITY I DID KEEP THE TSTMS IN THE TAF
SITES ALONG INTERSTATE 94 AROUND MIDNIGHT.  IF THE TREND BECOMES
MORE SOLID I PLAN TO UPDATE THE TAFS AND TAKE THE THUNDERSTORMS OUT
TOTALLY. MVFR/IFR CIGS/VIS ARE EXPECTED AS THE WARM AIR FROM THE
SOUTH MIXES WITH THE COLDER AIR COMING IN BEHIND THE NORTHERN STREAM
COLD FRONT IN THE MIDNIGHT TO 8 AM TIME FRAME. ONCE THE UPPER WAVE
IS EAST THERE IS STRONG DNVA SO SKIES WILL CLEAR TOTALLY BY MID TO
LATE MORNING SATURDAY ACROSS THE TAF SITES. IT WILL BE WINDY TOO AS
THE BOUNDARY LAYER WINDS ARE NEAR 30 KNOTS SATURDAY DURING THE DAY
LIGHT HOURS.

&&

.MARINE...(1140 PM EDT FRI MAY 15 2009)
AFTER THE FRONT MOVES THROUGH EARLY SATURDAY MORNING... NORTHWEST
GALES CAN BE EXPECTED SATURDAY INTO SATURDAY EVENING. THEREFORE WE
HAVE UPGRADED THE SMALL CRAFT ADVISORY TO A GALE WARNING. CONDITIONS
WILL IMPROVE BY 12Z SUNDAY.

&&

.HYDROLOGY...(1140 PM EDT FRI MAY 15 2009)
FLOOD WATCH REMAINS IN EFFECT FOR OUR SOUTHERN TWO TIERS OF COUNTIES
AND IONIA AND CLINTON COUNTIES. HAVE CANCELLED THE WATCH NORTH OF
THERE BASED ON LATEST RGNL RADAR TRENDS/MESOANALYSIS. ALSO OF
NOTE... GROUND TRUTH RAINFALL REPORTS THIS EVENING FROM JXN AND
BROOKLYN IN JACKSON COUNTY INDICATE THAT KGRR STP IS OVERESTIMATING
RAINFALL AMOUNTS SIGNIFICANTLY. EVEN SO... CURRENT RADAR TRENDS SHOW
SOME MDT TO POTENTIALLY HVY RAIN COULD IMPACT OUR SOUTHERN HSA
DURING THE NEXT SEVERAL HOURS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FOR OUR SOUTHERN TWO TIERS OF COUNTIES PLUS IONIA
AND CLINTON COUNTIES.
LM...GALE WARNING FOR ST JOE TO MANISTEE FOR LATE TONIGHT THROUGH
SATURDAY EVENING.

&&

SYNOPSIS:     MEADE/LAURENS
SHORT TERM:   LAURENS
LONG TERM:    93
AVIATION:     WDM
MARINE:       MEADE/LAURENS
HYDROLOGY:    LAURENS
Hazardous weather outlook, May 15, 7:15 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 PM EDT FRI MAY 15 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
715 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

RAIN AND SOME THUNDERSTORMS WILL DEVELOP TONIGHT. RAINFALL COULD BE
HEAVY WITH LOCALLY MORE THAN AN INCH WHERE THE STORMS PERSIST. THE
MAIN STORM MOTION WILL BE NORTHEAST AT 35 MPH. SOME FLOODING IS
POSSIBLE LATER TONIGHT DEPENDING ON HOW MUCH RAIN FALLS. AN ISOLATED
SEVERE STORM LATE TONIGHT CANNOT BE COMPLETELY RULED OUT BUT THE
OVERALL SEVERE WEATHER THREAT IS QUITE LOW.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WATER LEVELS WILL LIKELY REMAIN HIGH THROUGH NEXT WEEK.

FROST AND FREEZING CONDITIONS ARE EXPECTED SUNDAY NIGHT.

THUNDERSTORMS MAY DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TONIGHT IS UNLIKELY BUT SPOTTERS ARE ENCOURAGED
TO PLEASE PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND RAPIDS AND LOCAL LAW ENFORCEMENT.

LMZ844>849-161015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
715 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL POSE AS A HAZARD TO SMALL CRAFT LATER TONIGHT.
GUSTY WINDS...CLOUD TO WATER LIGHTNING AND SMALL HAIL ARE POSSIBLE.
THE MAIN STORM MOTION WILL BE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATE TONIGHT AND SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TONIGHT IS UNLIKELY BUT SPOTTERS ARE ENCOURAGED
TO PLEASE PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND RAPIDS AND LOCAL LAW ENFORCEMENT.

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:20 PM EDTRiver Flood WarningGRRKalamazoo12 hr
May 15, 11:25 PM EDTRiver Flood AdvisoryGRRCalhoun59 hr
May 15, 11:25 PM EDTRiver Flood AdvisoryGRRCalhoun46 hr
May 15, 11:35 PM EDTRiver Flood AdvisoryGRRIonia12 hr
May 16, 12:13 AM EDTSpecial Weather StatementGRRJackson62 min
May 16, 2:39 AM EDTRiver Flood WarningGRRJackson7 hr
May 16, 3:27 PM EDTFreeze WarningGRRClare, Lake, Mecosta, Newaygo, Osceola17 hr
May 16, 3:41 PM EDTSmall Craft AdvisoryGRR7 hr

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.